Alert archive / North Carolina / Special Weather Statements in 2022

Special Weather Statement, NWS Raleigh, NC

August 6, 2022Davidson County, North Carolina

NWS Raleigh, NC issued this special weather statement at Aug 6, 2022, 3:25 PM EDT for Davidson County, North Carolina. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2022, 3:25 PM EDT (19:25 UTC)
Expired
Aug 6, 2022, 4:00 PM EDT
In force
35 min
Issued by
NWS Raleigh, NC
Hail
0.00 in
Wind
30

County Davidson County, NC

The radar

The Roanoke radar (KFCX), 136 km from the middle of the area, began a volume at 19:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.4 hours before the alert went out and 38 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 929 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2022-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
929 J/kg
Mixed-layer CIN
-40 J/kg
Mixed-layer LCL
706 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

563 
WWUS82 KRAH 061925
SPSRAH

Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Aug 6 2022
 
NCZ038-062000-
Davidson NC-
325 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Davidson County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Lexington, Thomasville, Gordontown and High Rock Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3594 8018 3585 8005 3569 8006 3564 8014
      3576 8031
TIME...MOT...LOC 1925Z 221DEG 4KT 3576 8017 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

$$

AS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Aug 6, 2:20 PM EDT, 1 hour 5 minutes earlier.

Area forecast discussion, Aug 6, 2:20 PM EDT, 1 hour 5 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
220 PM EDT Sat Aug 6 2022

.SYNOPSIS...
Persistent high pressure centered near Bermuda will extend into the
Southeast US through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...

As of 1130 AM Saturday...

Areas of low stratus have persisted across much of central NC this
morning, particularly over the NE Piedmont, Sandhills and Coastal
Plain, which is generally helping keep temperatures a bit lower than
expected. So cut back on forecast highs a hair, but still generally
expect upper-80s to mid-90s. Isolated showers with even a few
lightning strikes have already begun to develop along a line from
near KTDF to KGSO and KEXX, which also happens to be where the
highest MLCAPE of 2000 J/kg is evident on SPC mesoanalysis. Farther
east the low stratus has kept the environment more stable, and this
is also where PW values are lowest. As the sea breeze pushes inland
this afternoon and evening, it may provide another focus for
convective development across the Sandhills and southern Coastal
Plain, but the CAMS are not overly impressed with this as the
deepest moisture continues to look to stay over the western
Piedmont. Thus chances for showers and storms this afternoon are
highest over the northern and western Piedmont where PW values could
reach around 2 inches, but coverage is still not expected to be
widespread given the lack of any large-scale forcing mechanism.
There still is no organized severe weather threat given the lack of
shear and weak mid-level lapse rates, and the highest DCAPE looks to
be over the Coastal Plain where precipitation chances are lowest.
Still, an isolated strong wind gust can't be ruled out with the
strongest storms.

Otherwise, previous discussion is below:

As of 355 AM Saturday...

Mid/upper-level ridging will remain across the Carolinas and be
flanked by a couple of troughs that will drift from IN swwd across
the mid-South and across the swrn N. Atlantic toward the South
Atlantic coast, respectively.

At the surface, composite outflow --and following rain-cooled, nely
flow and areas of low clouds-- has settled south to an arc across
the nrn Sandhills from near KGSB to KTTA to KVUJ this morning, where
it will likely stall and provide a continued focus for isolated
showers and storms through the morning-early afternoon. Otherwise, a
Piedmont trough is forecast to reform with diurnal heating and
extend across the Foothills/wrn Piedmont of VA/NC. A sea breeze will
also again retreat inland and into the srn Coastal Plain and
Sandhills this afternoon and nwd across the Piedmont through the
evening. While each of these boundaries will provide a focus for
isolated to widely scattered showers/storms with moderate
destabilization, the greatest concentration will likely be across
the wrn Piedmont and Foothills, where mid-level and deep moisture
will be maximized.

The airmass remains relatively unchanged over NC, within a degree at
850-925 mb, from recent days. As such, generally persistence
(relative to Fri) temperatures in the upr 80s to mid 90s and
afternoon heat index values in the mid 90s to around 100 should
continue.

Areas of low stratus and perhaps some patchy fog will be possible
again late tonight-Sun morning, with otherwise thinning clouds
following lingering convection over the wrn Piedmont. Lows mostly in
the low-mid 70s.

&&

.SHORT TERM /SUNDAY AND SUNDAY NIGHT/...
As of 320 AM Saturday...

While sheared remnants of a Tropical Upper Tropospheric Trough
(TUTT) will drift towards the Southeast US coast, a subtropical
ridge extending over the region from the western Atlantic will
remain the dominate weather feature. At the surface, a piedmont
trough will become better defined as Bermuda high pressure extends
west into the area.

Isolated to widely scattered rain chances will continue to be mainly
diurnally driven, with the greatest coverage focused over the higher
terrain(mtns and fthls)and over the coastal plains INVOF the
seabreeze boundary. Enhanced by high DCAPE values between 800 to
1500 J/Kg, isolated wet microbursts will be primary threat within
the pulse regime,

With no appreciable airmass change, highs Sunday should be quite
comparable to the pass 2 days; highs in the upper 80s to lower 90s,
with heat indices in the mid 90s to lower 100s. Lows in the lower to
mid 70s.

&&

.LONG TERM /MONDAY THROUGH SATURDAY/...
As of 220 PM Saturday...

The sub-tropical ridge will hold over the region Mon and Tue, with
broad and moist southerly flows across the Carolinas.  This will
result mostly unchanged daily conditions with a chance of morning
stratus, above normal temperatures and isolated to widely scattered
afternoon convective initiation mostly tied the higher terrain and
seabreeze, though at least a slight chance is warranted everywhere.
Highs will be in the lower 90s, peaking mostly likely Tue as the low
to mid-level flow becomes a bit more westerly ahead of a slowly
approaching cold front.  Lows will be in the lower 70s.

The aforementioned cold front will slowly sink south into the area
by Thursday, perhaps a tad slower than projected in previous model
runs, as the upper ridge weakens and a trough develops down the
eastern US. The presence of that approaching front with its moisture
pooling and lowering of heights aloft should results in more
scattered to numerous showers and storms Wednesday and moreso
Thursday based on the latest guidance.  Have lowered POPs a little
on Wednesday and focused higher probabilities toward Thursday. While
models have trended a little slower with the arrival of the front,
they have certainly trended more progressive with the southward push
of the front heading into next weekend with stronger energy diving
into the backside of the upper trough and shifting the positively
tilted trough axis south and east of our area.  This results in a
drier and potentially warmer trend after a brief late week cool down
with more influence of the upper ridge over the central US.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
As of 745 AM Saturday...

Occasional MVFR ceilings may persist or redevelop through the late
morning through midday hours, as low level moisture is heated and
concentrated at the top of the developing well-mixed/boundary layer
in the several hours centered around 14-15Z. Otherwise, isolated to
widely scattered showers/storms are expected to focus along both an
outflow boundary that extended from near KPGV to KHFF to KCLT this
morning and also along a Piedmont trough forecast to develop near
INT/GSO this afternoon and linger through the evening. There will be
yet another chance of stratus and fog especially Sun morning, but
based on the lack of pre-dawn sub-VFR conditions in recent days in
this regime, confidence in any on Sun morning is below average.

Outlook: Areas of stratus and patchy fog will be possible throughout
cntl NC through early-mid next week. A brief period of MVFR ceilings
will also be possible as the associated moist layer is heated/lifted
during the late morning to midday hours each day. Weakly-forced, pop-
up showers/storms will remain possible mainly over the Piedmont each
afternoon-early evening, with increasing chances area-wide by Wed
or Thu.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...MWS
NEAR TERM...Danco/MWS
SHORT TERM...CBL
LONG TERM...BLS
AVIATION...MWS
Hazardous weather outlook, Aug 6, 6:37 AM EDT, 8 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
637 AM EDT Sat Aug 6 2022

NCZ011-027-028-041>043-075>078-084>086-088-089-071045-
Halifax-Nash-Edgecombe-Wake-Johnston-Wilson-Moore-Lee-Harnett-Wayne-
Richmond-Scotland-Hoke-Cumberland-Sampson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

Heat index values around 100 degrees are forecast for this
afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hot conditions, with afternoon heat index values around 100 degrees,
will continue through the middle of next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ007>010-021>026-038>040-073-074-083-071045-
Person-Granville-Vance-Warren-Forsyth-Guilford-Alamance-Orange-
Durham-Franklin-Davidson-Randolph-Chatham-Stanly-Montgomery-Anson-
637 AM EDT Sat Aug 6 2022

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 6, 3:25 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
325 PM EDT Sat Aug 6 2022

NCZ038-062000-
Davidson NC-
325 PM EDT Sat Aug 6 2022

...A strong thunderstorm will impact portions of northeastern
Davidson County through 400 PM EDT...

At 325 PM EDT, Doppler radar was tracking a strong thunderstorm near
Lexington. This storm was nearly stationary.

HAZARD...Winds in excess of 30 mph and heavy rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Lexington, Thomasville, Gordontown and High Rock Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Very heavy rain can be expected due to the slow movement of this
storm. Prolonged heavy rain will result in ponding of water on
roadways, standing water in low lying areas, and minor flooding of
creeks and streams. Drivers are urged to slow down and use extra
caution to avoid hydroplaning.

&&

LAT...LON 3594 8018 3585 8005 3569 8006 3564 8014
      3576 8031
TIME...MOT...LOC 1925Z 221DEG 4KT 3576 8017

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...30 MPH

AS

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 5, 10:48 PM EDTSpecial Weather StatementRAHWarren27 min
Aug 6, 3:33 PM EDTSpecial Weather StatementRAHGuilford27 min
Aug 6, 3:59 PM EDTSpecial Weather StatementRAHDavidson61 min
Aug 6, 4:05 PM EDTSpecial Weather StatementRAHForsyth25 min
Aug 6, 4:49 PM EDTSpecial Weather StatementRAHGuilford41 min
Aug 6, 4:57 PM EDTSpecial Weather StatementRAHWilson48 min
Aug 6, 5:14 PM EDTSpecial Weather StatementRAHWayne31 min
Aug 6, 5:32 PM EDTSpecial Weather StatementRAHEdgecombe, Nash, Wilson43 min
Aug 6, 5:45 PM EDTSpecial Weather StatementRAHWayne30 min
Aug 6, 6:04 PM EDTSevere Thunderstorm WarningRAHEdgecombe, Nash, Wilson41 min
Aug 6, 6:09 PM EDTSevere Thunderstorm WarningRAHJohnston, Wayne51 min
Aug 6, 6:40 PM EDTSpecial Weather StatementRAHHoke50 min
Aug 6, 6:42 PM EDTSpecial Weather StatementRAHMontgomery, Moore48 min
Aug 6, 6:54 PM EDTSpecial Weather StatementRAHAnson36 min
Aug 6, 7:17 PM EDTSpecial Weather StatementRAHHoke28 min
Aug 6, 7:27 PM EDTSpecial Weather StatementRAHJohnston33 min
Aug 6, 7:43 PM EDTAreal Flood AdvisoryRAHAnson, Montgomery, Moore, Richmond, Stanly2 hr
Aug 6, 7:47 PM EDTSpecial Weather StatementRAHLee28 min

Nearby

Special Weather Statements in North Carolina, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.